Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 18, 2016, 3:26 AM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 3:26 AM EDT (07:26 UTC)
- Expired
- Aug 18, 2016, 4:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375
WWUS81 KBUF 180726
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
326 AM EDT THU AUG 18 2016
NYZ012-019-020-085-180815-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-WYOMING-
326 AM EDT THU AUG 18 2016
...A LINE OF SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHERN CATTARAUGUS...SOUTHWESTERN WYOMING AND NORTHERN CHAUTAUQUA
COUNTIES...
AT 324 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BOSTON TO NEAR RIPLEY. MOVEMENT WAS EAST
AT JUST 15 TO 20 MPH.
WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...BOSTON...EDEN...SPRINGVILLE...COLDEN...
WESTFIELD...GOWANDA...SILVER CREEK AND ASHFORD.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 61 AND 58.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. SIMILAR STORMS SINCE MIDNIGHT HAVE
PRODUCED UP TO AN INCH OF RAIN IN UNDER AN HOURS TIME. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4228 7973 4230 7976 4265 7894 4269 7830
4219 7835 4225 7976 4227 7976
TIME...MOT...LOC 0724Z 255DEG 13KT 4262 7870 4229 7981
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:05 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 18, 2:05 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 205 AM EDT THU AUG 18 2016 .SYNOPSIS... An upper level disturbance will trigger a few showers and possibly a thunderstorm or two over the region overnight and Thursday morning. High pressure over the Ohio Valley will then take control Thursday afternoon with fair dry weather anticipated through at least midday Saturday. It will become very warm through this period...then the passing of a strong cold front on Sunday will usher in some of the coolest weather into the region that we have experienced in months. && .NEAR TERM /THROUGH TODAY/... While the remainder of the overnight into Thursday will be rain free for most areas...an upper level disturbance churning to the east across the Lower Great Lakes will generate a couple showers and thunderstorms. While the airmass was not overly unstable over the region (LI's vcnty of zero) at 06z...Lower Great lakes water temps in the mid to upper 70s will support localized MUCAPES of 500-1000 j/kg over and close to the lake shores. In fact at 06z...a slow moving thunderstorm was found close to BUF while a line of growing convection stretched from that slow moving cell southwestward across the U.S. nearshore waters of Lake Erie. This lake supported line of building convection will result in a broken line of showers and thunderstorms over the far western counties through 09z. Since the convection will be slow moving (under 20kts)...there will be the potential for some areas to pick up a half inch of rain...along with some cloud to ground lightning. Otherwise...the rest of the night into Thursday will feature mostly cloudy skies over the north Country...with partly to mostly cloudy skies elsewhere. Temperatures through daybreak will settle into the mid 60s in most areas. Later today...the aforementioned shortwave will push away across New England while high pressure centered over the Ohio Valley will extend northward across our region. This will encourage partly sunny skies for the bulk of the day. While temperatures later today will be similar to those from Wednesday (low-mid 80s)...it will be more humid as dew points will be 10 degrees higher...being in the mid 60s. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... Any diurnally driven clouds and scattered shower activity will diminish with the loss of daytime heating Thursday night, leaving the remainder of the night dry. Low temperatures will fall into the lower to mid 60s. Rising heights on Friday should allow for a mostly dry day, although with some lingering low level moisture would not rule out an isolated shower inland from the lakes. The warming trend will really take hold as 850 mb temperatures rise to about +17C, supporting high temperatures in the mid to upper 80s, and increasing humidity as dew points return to the mid 60s. The warming trend will continue on Saturday as the upper level pattern amplifies with a ridge building off the New England coast and a trough digging across the upper midwest. A strengthening southwesterly flow across the region will advect in a warmer and more humid airmass. 850 mb temperatures to around +18C on Saturday, combined with mainly downslope southerly flow will push temperatures to the upper 80s to near 90 in the downslope regions. Dew points will rise to more steamy values of the mid to upper 60s with a few 70 readings possible. Some diurnally driven convection is possible inland from the lakes. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Latest medium range model and ensembles continuing in fair agreement bringing a cold front across the area on Sunday. The day should start out dry with an increasing southwesterly flow aloft continuing to support another hot and humid day with highs in the upper 80s to lower 90s, with only increasing cloud cover to help negate the warming airmass. Model consensus it to bring the cold front through the area Sunday afternoon into Sunday night. The timing of the front into at least western sections of the area would suggest the potential for thunderstorms with severe determined by degree of available instability. There will be a noticeable airmass change behind the front as 850 mb temperatures fall off into mid single digits C by Monday night. This will result in temperatures running below normal for the Monday and Tuesday time period with highs in the 70s, perhaps even a few upper 60s. Lows will mostly be in the 60s, but some of the normally colder locations could easily see readings into the 40s. The cooler airmass will bring the risk for lake enhance rain with the best chances in favored northwest flow areas late Sunday night into Monday morning and again Monday night into early Tuesday morning. Any lake enhanced rain potential looks to be diminishing by Tuesday night into Wednesday as the airmass will be warming and drying. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... While VFR conditions were in place across the region as of 06z... increasing low level moisture ahead of an upper level disturbance could encourage MVFR to IFR CIGS across parts of the Southern Tier and Finger Lakes Region. This would mainly be an issue for KJHW and KELZ...but its not out of the question that KBUF and KIAG experience a few hours of low cigs as well. Otherwise...there will be the chance for a couple of showers and possibly even a thunderstorm overnight into Thursday morning with the passing of the upper air disturbance. The highest chance for thunderstorm activity through daybreak will extend from KBUF southwest along Lake Erie. High pressure based over the Ohio Valley will then gain control of our weather Thursday afternoon and evening...and this will lead to VFR conditions for the bulk of the day into Thursday night. As is typical for this time of year under high pressure...there will be the likelihood for some MVFR to IFR cigs across the Southern Tier late Thursday night. Outlook... Thursday night...Mainly VFR...but the chance for MVFR to IFR conditions across parts of the Southern Tier. Friday and Saturday...VFR. Sunday...MVFR/VFR with showers and thunderstorms likely. Sunday night...Potential for fog IFR/MVFR otherwise VFR. Monday...Mainly VFR with a chance for showers. && .MARINE... A weak area of high pressure over the Eastern Great Lakes will drift east overnight. This feature will continue the weakening of gradient winds and lowering of wave heights on the Eastern Great Lakes through Thursday. The above stated...a few showers or thunderstorms with locally higher winds and waves remain possible tonight and Thursday; and then higher probabilities for storms Saturday night and into Sunday. A much cooler airmass will bring the risk for waterspouts on the lower Great Lakes early next week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...TMA LONG TERM...TMA AVIATION...RSH MARINE...THOMAS
Hazardous weather outlook, Aug 17, 10:38 AM EDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1038 AM EDT WED AUG 17 2016 NYZ001>008-010>014-019>021-085-181445- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 1038 AM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181445- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1038 AM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 18, 2:13 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
213 AM EDT THU AUG 18 2016
NYZ001-010-180715-
NIAGARA-NORTHERN ERIE-
213 AM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND
SOUTHEASTERN NIAGARA COUNTIES...
AT 213 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
KENMORE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...WEST SENECA...NORTH TONAWANDA...CLARENCE...
LACKAWANNA...KENMORE...DEPEW...AMHERST AND TONAWANDA.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 55 AND 49.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4304 7901 4313 7851 4286 7851 4280 7892
4284 7893 4292 7890 4293 7891 4293 7890
4296 7893 4296 7896 4300 7902 4302 7902
TIME...MOT...LOC 0613Z 259DEG 16KT 4294 7888
RSHSpecial weather statement, Aug 18, 2:16 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 AM EDT THU AUG 18 2016
NYZ019-020-085-180730-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-
216 AM EDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHWESTERN CATTARAUGUS AND NORTHERN CHAUTAUQUA COUNTIES...
AT 216 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ANGOLA ON THE LAKE TO NEAR
WESTFIELD. MOVEMENT WAS EAST AT 20 MPH.
WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...HAMBURG...EVANS...BOSTON...EDEN...COLDEN...
WESTFIELD...GOWANDA AND SILVER CREEK.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 60 AND 57A.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4241 7958 4244 7950 4253 7939 4260 7919
4271 7910 4274 7851 4223 7892 4232 7970
TIME...MOT...LOC 0616Z 269DEG 19KT 4265 7911 4231 7964
RSHSpecial weather statement, Aug 18, 3:26 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
326 AM EDT THU AUG 18 2016
NYZ012-019-020-085-180815-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-WYOMING-
326 AM EDT THU AUG 18 2016
...A LINE OF SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHERN CATTARAUGUS...SOUTHWESTERN WYOMING AND NORTHERN CHAUTAUQUA
COUNTIES...
AT 324 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BOSTON TO NEAR RIPLEY. MOVEMENT WAS EAST
AT JUST 15 TO 20 MPH.
WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...BOSTON...EDEN...SPRINGVILLE...COLDEN...
WESTFIELD...GOWANDA...SILVER CREEK AND ASHFORD.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 61 AND 58.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. SIMILAR STORMS SINCE MIDNIGHT HAVE
PRODUCED UP TO AN INCH OF RAIN IN UNDER AN HOURS TIME. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4228 7973 4230 7976 4265 7894 4269 7830
4219 7835 4225 7976 4227 7976
TIME...MOT...LOC 0724Z 255DEG 13KT 4262 7870 4229 7981
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:13 AM EDT | Special Weather Statement | BUF | Erie | 62 min |
| Aug 18, 2:16 AM EDT | Special Weather Statement | BUF | Chautauqua | 74 min |
| Aug 18, 4:34 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 56 min |
| Aug 18, 4:59 AM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
| Aug 18, 5:40 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 65 min |
| Aug 18, 8:22 AM EDT | Special Marine Warning | BUF | 83 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.